Heavy Snow, Buchanan
- When
- February 3, 3:30 PM EST to February 4, 5:00 PM EST
- Where
- Buchanan forecast zone
- Reported by
- COOP Observer
- Coordinates
- 37.267, -82.036 (the zone’s center; the record gives no point)
A strong upper air disturbance triggered a relatively small but heavy band of snow. The snow moved east and southeast, out of Kentucky and into southwest Virginia, during the afternoon of the 3rd.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
A strong upper air disturbance triggered a relatively small but heavy band of snow. The snow moved east and southeast, out of Kentucky and into southwest Virginia, during the afternoon of the 3rd. Late that night and during the daylight hours of the 4th, lingering snow showers in the colder air added an additional fluffy accumulation.
Total snow accumulations of 4 to 8 inches were common.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Feb 3, 3:15 PM EST, 15 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
315 PM EST TUE FEB 3 2009
.SYNOPSIS...
LOW PRESSURE CENTER MOVES EAST SOUTHEAST ACROSS SOUTHERN WV THIS
EVENING. UPPER LEVEL SYSTEM PASSES THROUGH WEDNESDAY MORNING. HIGH
PRESSURE AND WARMER WEATHER PREVAILS FRIDAY INTO THE WEEKEND.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
CLIPPER SYSTEM WITH LOW CENTER JUST W OF CINCINNATI EARLY THIS
AFTERNOON MOVES ESE ACROSS E KY AND FAR SRN WV WITH A NARROW BAND
OF SNOW TO AFFECT SOUTHERN PORTION OF FCST AREA LATE TODAY THROUGH
TONIGHT. READJUSTED POPS AND SNOW AMOUNTS WITH THIS SYSTEM TO
INCREASE FURTHER ACROSS THE S WHILE KEEPING POPS LOW AND MAKING SNOW
AMOUNTS LOWER N.
USING WRFARW / WRFNMM COMBINATION THROUGH 06Z TONIGHT AND THEN THE
NAM12 FROM THERE...HAVE A CONCENTRATED AREA OF 3 TO 5 INCH SNOWFALL
AMOUNTS FAR SOUTHERN PORTION OF AREA / ALONG THE TUG FORK/
WHERE MODELS INCLUDING SHORT RANGE RAPID UPDATE SUITES CONCENTRATE
THE LOW LEVEL CONVERGENCE ZONE AND MAXIMUM QPF VALUES. LOCALLY
HIGHER AMOUNTS ARE NOT OUT OF THE QUESTION RIGHT UNDERNEATH THE
HEAVIEST BANDS.
STILL LOOKS LIKE A GOOD UPSLOPE EVENT DEVELOPS WEDNESDAY IN COLD NW
FLOW IN WAKE OF THE SYSTEM. TEMPERATURES IN THE GROWTH LAYER ARE
PLENTY LOW ENOUGH TO SUPPORT MAXIMUM DENDRITE GROWTH. USED UPSLOPE
AND CARIBOU TOOLS TO ADJUST QPF FOR UPSLOPE AND THEN ADJUSTED SNOW
AMOUNTS FOR CARIBOU SNOW RATIO FOR BOTH TONIGHT AND WED...ALTHOUGH
THE UPSLOPE COMPONENT IS NOT MUCH OF A CONTRIBUTOR FOR TONIGHT.
WILL HOLD WARNINGS AND ADVISORIES AS ARE FOR NOW THOUGH COULD TRIM
THE LATTER FROM THE N A BIT. ONE EXCEPTION IS TO UPGRADE A PORTION
OF THE ADVISORY TO A WARNING AND EXTEND IT THROUGH WED FROM THE
CENTRAL AND SOUTHERN MOUNTAINS...AND THE FAR SOUTHERN COAL
FIELDS...BASED ON A COMBINATION OF SNOW FROM THE CLIPPER TONIGHT AND
FROM UPSLOPE WED. THE REMAINDER OF THE ADVISORY...LEFT AS IS...RUNS
THROUGH TONIGHT TO COVER THE CLIPPER WHILE THE ORIGINAL WARNING GOES
THROUGH WED NT FOR THE UPSLOPE IN THE NORTHERN MOUNTAINS.
TEMPERATURES LOOK ON OR CLOSE AT THIS JUNCTURE AND LEAN TOWARD HIGH
SIDE OF GUIDANCE TONIGHT AND MIDDLE GROUND WED IN A MIXED
ENVIRONMENT.
&&
.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
WILL SEE VIGOROUS UPPER LEVEL TROUGH EJECT OUT TO THE NORTHEAST AS
UPSLOPE SURFACE FLOW COMES TO AN END UNDER A LOWERING INVERSION AND
SUBSEQUENT COLLAPSE OF THE MOISTURE DEPTH. THIS WILL MARK THE
BEGINNING OF A WARMING TREND AS HIGH PRESSURE PASSES TO THE
SOUTH...EVENTUALLY SETTING UP SOME RETURN FLOW AROUND THE
ANTICYCLONE. BOTH THE NAM AND GFS GENERALLY HINT AT A WARM FRONT
NIPPING THE CWA...WITHOUT MUCH FANFARE OTHER THAN SOME MID LEVEL
CLOUD COVER. OTHERWISE...WILL SEE A MAINLY CLEAR SKY...LESS SOME
HIGH CLOUDS IN THE NORTHWEST FLOW ALOFT THROUGH THE SHORT TERM
PERIOD...ONCE THE LOW LEVEL MOISTURE DISSOLVES OUT.
GFS DEPICTS EVENTUAL RIDGING INTO THE START OF THE WEEKEND WITH THE
SOUTHERLY FLOW. MEX NUMBERS ARE WELL INTO THE 50S FOR HIGHS...AND
MAY SEE THIS INCREASE WITH SOME SUN. WILL GO CONSERVATIVE FOR NOW
FOR THE MAX T VALUE FRIDAY...WITH 850HPA TEMPERATURES STAYING IN
CHECK...BELOW 8C.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
GENERALLY WENT WITH HPC FORECAST...WHICH IS A BLEND OF GFS/ECMWF.
MODELS AND ENSEMBLES ACTUALLY IN PRETTY GOOD AGREEMENT FOR THIS TIME
OF YEAR.
OVERALL SOUTHWEST FLOW BRINGS US A PERIOD OF WARMER THAN NORMAL
TEMPERATURES. HOWEVER...A PIECE OF ENERGY FROM AMPLIFIED TROUGH OFF
THE COAST OF CALIFORNIA GETS ABSORBED INTO THE FLOW...THEN PASSES
THROUGH THE GREAT LAKES THIS WEEKEND. MODELS NOW AGREE ON BRINGING
THE TRAILING BOUNDARY FAR ENOUGH SOUTH TO GIVE US CHANCES OF RAIN
SATURDAY NIGHT/SUNDAY.
SOUTHWEST CUTOFF LOW MAY EJECT INTO THE FLOW TO SEND UNSETTLED
WEATHER OUR WAY TOWARDS THE END OF THE PERIOD...BUT THE TIMING OF
THIS KIND OF THING CAN BE VERY SUSPECT 6-7 DAYS OUT. SO WHILE I
INCLUDE POPS BY TUESDAY...AT THIS TIME ONLY KEEPING IT FAIRLY CLOSE
TO CLIMATOLOGY. ALSO...WHILE A COLD FRONT MAY END UP PASSING THROUGH
TOWARDS MIDWEEK...THE REAL COLD AIR APPEARS TO REMAIN WELL NORTHWEST
OF THE REGION.
&&
.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
IFR SNOW WITH CLIPPER ACROSS SOUTHERN SITES THROUGH TONIGHT MAINLY
HTS-BKW BUT AT TIMES CRW AS WELL. OTHERWISE GENERALLY MVFR THROUGH
WED WITH IFR DEVELOPING IN MOUNTAINS WED IN UPSLOPE SNOW SHOWERS.
AVIATION OUTLOOK /BEYOND 12Z WEDNESDAY/...
VARIABLE VISIBILITY IN WIDESPREAD SNOW SHOWERS THRU WEDNESDAY NIGHT.
OCNL IFR IN THESE SNOW SHOWERS...WITH THESE CONDITIONS BEING MORE
PERSISTENT ACROSS THE WV MOUNTAINS.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...WINTER STORM WARNING UNTIL 6 AM EST THURSDAY FOR WVZ037-038-
046-047.
WINTER STORM WARNING UNTIL 6 PM EST WEDNESDAY FOR WVZ024-025-
033>036.
WINTER WEATHER ADVISORY UNTIL 8 AM EST WEDNESDAY FOR WVZ005-
006-013>015-026.
OH...WINTER WEATHER ADVISORY UNTIL 8 AM EST WEDNESDAY FOR OHZ087.
KY...WINTER WEATHER ADVISORY UNTIL 8 AM EST WEDNESDAY FOR
KYZ101>103-105.
VA...WINTER STORM WARNING UNTIL 6 PM EST WEDNESDAY FOR VAZ003-004.
&&
SYNOPSIS...TRM/26/MDP
NEAR TERM...TRM
SHORT TERM...26
LONG TERM...MDP
AVIATION...TRMHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 436 AM EST TUE FEB 3 2009 OHZ066-067-075-076-083>086-WVZ007>011-016>020-027>032-039-040-040945- PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON OH-VINTON-MEIGS-GALLIA-MASON- JACKSON WV-WOOD-PLEASANTS-TYLER-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE- CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-UPSHUR-BARBOUR- 436 AM EST TUE FEB 3 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO AND WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. COLD NORTHWEST FLOW WILL ALLOW FOR SNOW SHOWERS OF VARYING INTENSITY TODAY AND TONIGHT. WEAK DISTURBANCES IN THIS FLOW MAY LOCALLY ENHANCE SNOW SHOWER ACTIVITY. A FEW INCHES OF ACCUMULATION ARE POSSIBLE IN SPOTS. IF WIDESPREAD SIGNIFICANT ACCUMULATION IS EXPECTED...WINTER WEATHER ADVISORIES MAY BE ISSUED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. SNOW SHOWERS WILL CONTINUE INTO WEDNESDAY NIGHT...WITH LIGHT ADDITIONAL ACCUMULATION EXPECTED. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. KYZ101>103-105-OHZ087-VAZ003-004-WVZ005-006-013>015-024>026-033>036- 040945- GREENUP-CARTER-BOYD-LAWRENCE KY-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE- CABELL-LINCOLN-PUTNAM-KANAWHA-MINGO-LOGAN-BOONE-MCDOWELL-WYOMING- RALEIGH-FAYETTE- 436 AM EST TUE FEB 3 2009 ...WINTER WEATHER ADVISORY IN EFFECT FROM NOON TODAY TO 8 AM EST WEDNESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. WVZ037-038-046-047-040945- NICHOLAS-WEBSTER-POCAHONTAS-RANDOLPH- 436 AM EST TUE FEB 3 2009 ...WINTER STORM WARNING IN EFFECT FROM NOON TODAY TO 6 AM EST THURSDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The national radar mosaic for the moment the first event began.
2 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2009Every state in 2009This day in weather historyWarnings in Virginia, February 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 146683, 146685.